, Volume 63, Issue 2, pp 333–351 | Cite as

On the qualitative behaviour of solutions to certain second order nonlinear differential equation with delay

  • B. S. Ogundare
  • A. T. Ademola
  • M. O. Ogundiran
  • O. A. Adesina


This paper establishes explicit criteria in form of inequalities for all solutions to a class of second order nonlinear differential equations (with and without delay) to be bounded, ultimately bounded and globally asymptotically stable using Lyapunov second method. Obtained results are new and they complement existing results in the literature. Some examples are given to illustrate the main results.


Boundedness Delay differential equation Global asymptotic stability Lyapunov function 

Mathematics Subject Classification

34D20 34D23 34D99 34K13 34K20 


  1. 1.
    Ademola, T.A.: Boundedness and stability of solutions to certain second order differential equations. Differ. Equ. Control Processes. 3, 38–50 (2015)MathSciNetMATHGoogle Scholar
  2. 2.
    Ahmad, S., Rama, M., Rao, M.: Theory of ordinary differential equations with applications in biology and engineering. Affiliated East-West Press (Pvt), New Delhi (1999)Google Scholar
  3. 3.
    Alaba, J.G., Ogundare, B.S.: Asymptotic behaviour of solutions of certain second order non-autonomous nonlinear ordinary differential equations. Int. J. Pure Appl. Math. 90(4), 469–484 (2014)CrossRefMATHGoogle Scholar
  4. 4.
    Alaba, J.G., Ogundare, B.S.: On stability and boundedness properties of solutions of certain second order non-autonomous nonlinear ordinary differential equation. Krag. J. Math. 39(2), 255–266 (2015)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Atkinson, F.A.: On second order non-linear oscillations. Pac. J. Math. 5, 643–647 (1955)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Ballieu, R.J., Peiffer, K.: Attractivity of the origin for the equation \(x^{\prime \prime }+f(t, x, x^{\prime })|x^{\prime }|^\alpha x^{\prime }+g(x)=0\). J. Math. Anal. Appl. 65, 321–332 (1978)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bihari, I.: On Periodic solutions of certain second order ordinary differential equations with periodic coefficients. Acta Math. Acad. Sci. Hung. 11, 11–16 (1960)MathSciNetMATHGoogle Scholar
  8. 8.
    Burton, T.A.: Liapunov functions and boundedness. J. Math. Anal. Appl. 58, 88–97 (1977)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Burton, T.A., Hatvani, L.: Asymptotic stability of second order ordinary, functional and partial differential equations. J. Math. Anal. Appl. 176, 261–281 (1993)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Haddock, J.R.: On Liapunov functions for non autonomous systems. J. Math. Anal. Appl. 47, 599–603 (1974)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Hahn, W.: Theory and application of Liapunov’s direct method. Prentice-Hall Inc., New Jersey (1963)MATHGoogle Scholar
  12. 12.
    Hatvani, L.: On stability properties of solutions of second order differential equations. EJQDE Proc. 6th Coll. QTDE. 11, 1–6 (2000)Google Scholar
  13. 13.
    Karsai, J.: On the global asymptotic of the zero solution of the equation \(x^{\prime \prime }+g(t, x, x^{\prime })x^{\prime }+f(x)=0\). Stud. Sci. Math. Hungar. 19, 385–393 (1984)MathSciNetMATHGoogle Scholar
  14. 14.
    Karsai, J.: On the asymptotic stability of the zero solution of certain nonlinear second order differential equation. Colloq. Math. Soc. Janos Bolyai. 47, 495–503 (1987)MathSciNetMATHGoogle Scholar
  15. 15.
    Morosanu, G., Vladimirescu, C.: Stability for a nonlinear second order ODE. Funkcialaj Ekvacioj. 48, 49–56 (2005)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Murakami, S.: Asymptotic behaviour of solutions of ordinary differential equations. Tohoku Math. J. 34, 559–574 (1982)CrossRefMATHGoogle Scholar
  17. 17.
    Napoles, J.E.: On the ultimate boundedness of solutions of systems of differential equations. Rev. Integr. 13, 41–47 (1995)Google Scholar
  18. 18.
    Napoles, J.E., Repilado, J.A.: On the boundedness and asymptotic stability in the whole of the solutions of a system of differential equations. Rev. Ciencias Matematicas. 16, 83–86 (1995)Google Scholar
  19. 19.
    Ogundare, B.S., Afuwape, A.U.: Boundedness and stability properties of solutions of generalized Lienard equations. Kochi J. Math. 9, 97–108 (2014)MathSciNetMATHGoogle Scholar
  20. 20.
    Ogundare, B.S., Okecha, G.E.: Boundedness, periodicity and stability of solutions to \(\ddot{x}+a(t)g(\dot{x})+b(t)h(x)=p(t; x, \dot{x})\). Math. Sci. Res. J. 11(5), 432–443 (2007)MathSciNetMATHGoogle Scholar
  21. 21.
    Pucci, P., Serrin, J.: Precise damping conditions for global asymptotic stability for nonlinear second order systems. Acta Math. 170, 275–307 (1993)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Pucci, P., Serrin, J.: Precise damping conditions for global asymptotic stability for nonlinear second order systems II. J. Differ. Equ. 113, 815–835 (1994)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Smith, R.: Asymptotic stability of \(x^{\prime \prime }+a(t)x^{\prime }+x=0\). Q. J. Math. Oxford Ser. 12, 123–126 (1961)CrossRefMATHGoogle Scholar
  24. 24.
    Thurston, L.H., Wong, J.S.: On global stability of certain second order differential equations with integrable forcing term. SIAM J. Appl. Math. 24, 50–61 (1973)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Tunc, C.: A note on the stability and boundedness of non-autonomous differential equations of second order with a variable deviating argument. Afr. Math. 25(2), 417–425 (2014)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Tunc, C., Ayhan, T.: Global existence and boundedness of solutions of a certain nonlinear integro-differential equations of second order with multiple deviating aruguments. J. Inequal. Appl. 46, 7 (2016). doi: 10.1186/s13660-016-0987-2
  27. 27.
    Tunc, C., Tunc, O.: A note on certain qualitative properties of a second order linear differential system. Appl. Math. Inf. Sci. 9(2), 953–956 (2015)MathSciNetMATHGoogle Scholar
  28. 28.
    Vladimirescu, C.: Stability for damped oscillators. An. Univ. Craiova Ser. Mat. Inform. 32, 227–232 (2005)MathSciNetMATHGoogle Scholar

Copyright information

© Università degli Studi di Ferrara 2016

Authors and Affiliations

  • B. S. Ogundare
    • 1
  • A. T. Ademola
    • 1
  • M. O. Ogundiran
    • 1
  • O. A. Adesina
    • 1
  1. 1.Research Group in Differential Equations and Applications, Department of MathematicsObafemi Awolowo UniversityIle-IfeNigeria

Personalised recommendations